Hail, Morrison
- When
- June 23, 4:21 PM CST
- Where
- Morrison County, 0.48 mi E of Lincoln
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.220, -94.640
During the late afternoon, and early evening of Thursday, June 23rd, a small complex of storms developed in central Minnesota. 25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the late afternoon, and early evening of Thursday, June 23rd, a small complex of storms developed in central Minnesota. These storms were developing along an 850mb confluent boundary with an above normal plume of PWATs of 1.25. Due to a high freezing level, a sounding profile suggesting efficient warm-rain processes dominated. With back-building storms across central Minnesota, rainfall amounts were excessive. Some areas received up to 7 inches of rainfall before rates diminished during the pre-dawn hours. The worst areas were across Todd, Morrison, Stearns and Benton Counties where a band of 3 to 6 inches fell before 4 am. In addition to the heavy rainfall, and flash flooding, the initial hazard was isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 258 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 255 PM CDT Thu Jun 23 2022 KEY POINT; - Severe Weather Potential Tonight and Friday/Friday Night Two shortwaves were noted in the afternoon water vapor imagery across the Northern Plains, and Upper Midwest. The first was moving across central Minnesota. The second was across southern North Dakota. This second shortwave will have more impacts of convection developing over west central Minnesota late this afternoon/evening. In addition, MLCAPES are highest across South Dakota and far west central Minnesota which extended northeast across the arrowhead of Minnesota. This is also well noted in the GOES-16 Lifted Index derived product which highlighted the lowest LIs. This correlated well with the instability axis from the morning convection and will be the main focus for afternoon/evening convection redeveloping. There remains a weak surface trough across northern Minnesota which could be the focus for initiation this afternoon in this region. Farther to the west, very weak CIN and ample instability will also be the focus where the cumulus field becomes more concentrated later today. Based on the latest cumulus field and where the current surface trough is located, areas north and east of Brainerd, Minnesota will likely see some activity by late afternoon. After the storms develop, the instability line will be the most activity with redevelopment to the west (and associated with the second shortwave). However, outflow boundaries from the storms this afternoon will likely build southward and may affect areas as far south as the Twin Cities, and Redwood Falls. However, these areas have a much lower chance of widespread activity vs. central Minnesota. Later tonight, and into Friday morning, the best chance of convection will remain north and west of MPX CWA. I can't rule out a few morning storms across central Minnesota where leftover convection overnight may reside. The best chance of widespread showers and thunderstorms will occur late Friday night as the main surface front and upper level support moves across the region. As for severe potential, wind shear is marginal tonight and Friday as the main jet stream is north of our region. However, due to ample instability and fairly strong lapse rates, a few stronger updrafts could support a few large hailstones or damaging winds reports. But, this is dependent on timing of the best instability, and the upper level support of stronger wind shear. Currently, SPC has a slight risk of severe thunderstorms tonight and Friday/Friday night where the best of these two ingredients occur. .LONG TERM...(Saturday through Thursday) Issued at 227 PM CDT Thu Jun 23 2022 KEY POINTS; - A chance for showers and thunderstorms along the cold front pushing through the area Saturday afternoon. Strong storms generally not expected. - Quiet weather post-front that lingers for much of next week. Saturday into Sunday...Saturday begins with a cold front pushing into western MN from the Dakotas, reaching west-central Minnesota by 15-18z per GFS/NAM low level theta-E. Forecast soundings show meager instability by the time the front swings through central and eastern Minnesota by around 21z, with around 500-1000 J/KG MLCAPE and weak but sufficient low level shear. We could get a few storms to pop along the boundary that could produce transient low-end severe weather, however widespread and significant severe weather is not expected. The front will continue into western Wisconsin by the evening, with scattered showers and weak storms continuing as it pushes out of the region. Temperatures will cool behind the departing front with overnight lows in the upper 50s to low 60s. Sunday through Thursday...Sunday will remain cool behind the departing front with highs in the 70s, with a return to 80s during the week. Broad high pressure enters the plains on Monday and lingers through most of Tuesday, resulting in plenty of sunshine, light winds, and comfortable temperatures, so outdoor plans during the first few days of the week are looking like a great idea! High pressure begins to wane by the end of Tuesday, with subtle shift in the upper level pattern that will introduce small chances for showers by Wednesday. For now, the longer range deterministic models are not too enthusiastic about widespread or strong precipitation, however there is the potential for some shortwave activity on Wednesday and Thursday which could produce some marginally more active weather. Our coverage area still remains on the southern edge of the a jet streak north of the US border, which will keep our forcing from becoming all that strong. Expect to see a bit more in the way of coverage and timing as we head into next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Jun 23 2022 Biggest forecast issue is timing and extent of thunderstorm development over northern and central Minnesota this evening. Thinking any development will be along instability axis roughly BRD-DLH area aft 22z with further development west towards AXN and STC along the north edge of LLJ later in the evening. A few models develop an strong outflow from these storms which would push development further south so trends will need to be monitored for an increased chance at MSP and RWF after 06z - but low confidence in that occurrence at this time. KMSP...VFR conditions thru the period with increasing high cloudiness on Friday. Not much change in S wind direction with diurnal weakening towards sundown and increase Friday a.m. Conditions will be monitored for any possible movement and development of thunderstorms ahead of an outflow late tonight - but again, low confidence of any encounter at the field. /OUTLOOK FOR KMSP/ Fri...VFR. Chc TS/MVFR late. Wind S 10-15 kts. Sat...Chc SHRA/MVFR early, then VFR. Wind WNW 10-15 kts. Sun...VFR. Wind NW 15G25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...TH AVIATION...WFO MPX
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 238 PM CDT Thu Jun 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 238 PM CDT Thu Jun 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms (level 2 of 5) across central Minnesota. Thunderstorms may develop this evening and could contain large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms can be expected Friday afternoon through Saturday. There is a Slight Risk of severe weather in western Minnesota (level 2 of 5) with a Marginal Risk of severe weather in eastern Minnesota through western Wisconsin (level 1 of 5) Friday into Friday night. A few of the storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight across central Minnesota. Borghoff
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Thu Jun 23 2022
MNZ043-232245-
Morrison MN-
520 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of northwestern
Morrison County through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randall, or 18 miles northwest of Little Falls, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Morrison County, including the following locations... Cushing and
Crow Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 127
and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
4616 9438 4616 9417 4611 9415 4609 9461
4631 9463 4632 9458 4631 9451 4633 9444
TIME...MOT...LOC 2219Z 249DEG 21KT 4621 9455
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBThe Minneapolis radar (KMPX), 174 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
10 heavy rain, 7 hail, 2 flash flood. Local standard time, as filed.
Storm total from overnight thunderstorms 3.81 inches.
Storm total from overnight thunderstorms 4.44 inches.
Storm total from overnight thunderstorms 4.61 inches.
Storm total from overnight thunderstorms 4.09 inches.
Storm total from overnight thunderstorms 4.86 inches.
Storm total from overnight thunderstorms 5.50 inches.
Storm total from overnight thunderstorms 4.00 inches.
Storm total from overnight thunderstorms 4.20 inches.
Storm total from overnight thunderstorms 5.93 inches.
Storm total from overnight thunderstorms 7.11 inches.
Nearly 30 homes were evacuated in the town of Randall due to flood waters spilling over the banks of the Little Elk River. Numerous roads and bridges were also damaged. The heaviest rainfall occurred before 4 am, but flood waters developed during the morning. Damage totals were provided by Morrison County Emergency Management.
Several cars were stranded in flooded roadways throughout the St. Cloud area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031192, 1031199, 1031200, 1031201, 1031202, 1031203, 1031204, 1031205, 1031206, 1031207, 1031208, 1031193, 1031211, 1031210, 1031194, 1031198, 1031197, 1031195, 1031196.